Lorraine is a nurse specialist and sex therapist and volunteers here to answer your...
I decided to come off Amitrip and did so in October - told my doctor. The main reason was to get rid of the sexual side effects. I long to have proper sex again. No semen showing just water like spurt. Today I really wish I was back on it. Feeling very low and I do not think its just the weather. Taking St Johns Wort which I thought was a mild way to keep in balance. Also the hot sweats have returned over the last week. Thought I had got rid of those. Also loss of appetite has returned.
Has anyone had similar experiences?
Hi Johnnyd, sorry you are having the return of hot sweats.
Are you still on HT?
Can you update on your situation?
Sorry not on anything anymore. Amitrip was the last thing, so I thought that I was away clear as PSA at 0.2.
Amitryptyline is often prescribed to alleviate hot sweats, as a muscle relaxant (so prescribed for chronic pain) an antidepressant and to aid sleep! It sounds like it worked on the hot flushes for you. It does leave you feeling weird though. I took them for a few weeks 2 at night for chronic pain which was keeping me awake but had to come off them as I was so weary in the mornings and felt I was not in control of my limbs. I have a friend who said take them earlier and see what works for you - she takes 6 a day at lunch time for depression after her youngest son died of cancer at age 22 and seems to do well on them. What were you prescribed them for? If you were on a high dose it may have been better if you had come off slowly. Also, when did you finish your HT and how long were you on it for? It stays in your system for quite a while. I was only on it for 9 months but my Doc told me I would continue to have side effects which would slowly fade over the next 9 months to a year - and he was right. Also what treatment have you had as this could make a difference?
You can get other medication to stop the hot flushes if they are really bad and stop you sleeping etc. I remember asking someone a while ago as a man in my prostate cancer group at our local Maggies Centre complained about dreadful hot flushes sorry I cannot remember the name of the medication but I am sure if you post a question someone will give you the name.
All the best
I can totally understand how you feel. For me, since the HT injections started any sex has been virtually non existant. One thing I do wish was that this was relayed to me in full as a SE of the HT. I probably would have delayed the initial injections to enable us to have one last fling! Having had such an active physical relationship, to have it taken away, literally overnight has been devastating for us and very difficult to handle.
My GP has given me some little blue pills, which do allow some physical contact, but I have nothing, no desires, no ability to reach a conclusion whatsoever. Its enough to make me stop the HT ! I am being tested for another condition and if its what they have hinted at, I`m maybe going to stop the HT and try to have some kind of sex life before its too late.
My wife`s opinion is that she`d rather have me around, but depending on the diagnosis, I might want to enjoy life a bit more whilst I can. Selfish? Absolutely. But that's how I feel right now as I`m in quite a lot of pain and discomfort every day, which is not ideal, to put it mildly.
I was having hot sweats, but my Oncologist has prescribed me Cyproterone which is another hormone, but I take them very sparingly as the odd one has totally stopped any hot sweats completely.
I wish you all the very best
Safe payments by:
We're here to provide physical, financial and emotional support. So whatever cancer throws your way, we're right there with you.
© Macmillan Cancer Support
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: